Spironolactone & Increasing Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Spironolactone & Increasing Lithium


Sorry in advance for this lengthy missive.  I have read the information regarding hormones and mood with great interest- I have been diagnosed with PCOS for six years and with Bipolar disorder for two (but both were misdiagnosed since puberty- I am 31).  I have dreamt of one majic pill that would "fix" me.  But...   In the meantime, I have been taking Metformin for six years and my mood cycles have sped up and gotten more severe since then so I cannot be part of the positive research results.  Depression has been pretty persistent for the last five years but am currently switching Lamictal for Welbutrin (and also take Lithium 600 mg- level about .7).

Finally my questions...  I have been taking spironolactone for 6 years along with the metformin and my androgen levels have decreased substantially- I think they are about a quarter of what they were when I started treatment (DHEA and free-testosterone).  Both are in the "high normal" range but, is it possible that these levels are too low for me and causing more depression?  I would stop taking it if it would help although it has helped with the PCOS cosmetic symptoms.   I also wonder whether there would be any efficacy of increasing my lithium level to combat depression?  I don't know if I could handle more without toxic symptoms (especially with the spironolactone) but, would be willing to try if it would stop the ride!  Thanks- again, sorry for the LONG question....
 

Dear Ann --
That's a very specific short question, on the relative scale of things, and I appreciate the "chock up one more on the negative side" note re: metformin and mood symptoms.

In general we commonly see lithium have stronger antidepressant effects when the level is closer to 1.0 than to 0.7. And, as you anticipated, people also get more side effects up there. I looked for reports of problems combining lithium with spironolactone and found only an old report saying they might synergize, that might be worth looking up using your local librarian: Gillman. As you've probably figured out, if you change the spironolactone dose while you're on lithium, check your lithium level.

Dr. Phelps


Published September, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?